Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 159, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2008, 5:42 PM EDT for Magoffin County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2008, 5:42 PM EDT (21:42 UTC)
- Expired
- Jul 5, 2008, 6:03 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 5, 3:15 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT SAT JUL 5 2008 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED 18Z SFC ANALYSIS SHOWS A WEAK PRESSURE FIELD THROUGH EAST KENTUCKY WITH A WASHED OUT FRONTAL BOUNDARY LAYING ACROSS THE AREA. A MORE PROMINENT MESOSCALE FEATURE SHOWS UP IN THE PATTERN OF CU ON THE SATELLITE LOOP AS A LOW SPINNING OVER CENTRAL KENTUCKY. FROM A MINIMUM AT THIS POINT...THE CLOUDS PINWHEEL OUT BIT THICKER AND MORE NUMEROUS TO THE EAST AND NORTH. ASSOCIATED WITH THE CLOUDS ARE A FEW SMALL CLUSTERS OF SHOWERS AND THUNDERSTORMS CURRENT CONCENTRATED MAINLY NORTH OF THE MOUNTAIN PARKWAY AND ALSO OVER THE CUMBERLAND VALLEY. TEMPERATURES THROUGH THE REGION ARE RESPONDING TO A RETURN OF SOME SUNSHINE TO CLIMB INTO THE UPPER 70S AND LOWER 80S...AIDING THE INSTABILITY FUELING THE SCATTERED CONVECTION THIS AFTERNOON. MEANWHILE...DEWPOINTS REMAIN QUITE MOIST...GENERALLY IN THE UPPER 60S TO AROUND 70 DEGREES. THE MODELS ARE AGAIN IN GOOD AGREEMENT ALOFT FOR THE BULK OF THE SHORT TERM PERIOD. THEY ALL TAKE A PACKET OF SHORTWAVE ENERGY INTO THE SOUTHERN OHIO VALLEY TONIGHT AND DEVELOP A WEAK...INITIALLY CLOSED...UPPER LOW OVER EAST KENTUCKY FOR SUNDAY. THIS FEATURE THEN LINGERS OVERHEAD INTO MONDAY BEFORE DRIFTING OFF TO THE EAST... QUICKER IN THE GFS THAN THE ECMWF AND NAM. GIVEN THE BUILDING RIDGE OFF THE SOUTHEAST COAST DURING THIS TIME PERIOD PREFER THE SLOWER SOLUTION AS DEPICTED BY THE HIGHER RESOLUTION NAM. HOWEVER...THIS LEADS TO SIGNIFICANT QUESTIONS FOR THE FORECAST MONDAY NIGHT AND TUESDAY IN REGARDS A SHORTWAVE THAT THE NAM PUSHES ACROSS KENTUCKY DURING THIS TIME FRAME. PREFER TO DAMPEN THIS FEATURE OUT FOR NOW UNTIL THERE IS MORE MODEL SUPPORT...BUT WILL NOT COMPLETELY DISCOUNT IT AS THE OTHER MODELS DO FLATTEN THEIR 500 MB PATTERN OVER THE AREA AT THE SAME TIME. SENSIBLE WEATHER WILL FEATURE THE DIURNAL...MAINLY INSTABILITY DRIVEN...CONVECTION DAMPENING THIS EVENING. HOWEVER...DO EXPECT A FEW SHOWERS OR THUNDERSTORMS TO POP UP THROUGH THE NIGHT. LESS IN THE WAY OF CLOUDS AND PLENTY OF LOW LEVEL MOISTURE WILL LIKELY YIELD PATCHY FOG LATE TONIGHT. SUNDAY WILL BE SIMILAR TO TODAY WITH SCATTERED AND DIURNALLY PEAKING SHOWER/THUNDERSTORM ACTIVITY...BENEATH THE UPPER LOW. EXPECT A SIMILAR NIGHT TO TONIGHT WITH PATCHY FOG DEVELOPING ONCE AGAIN...ALONG WITH STILL SOME ISOLATED CONVECTION. MONDAY WAS PEGGED AS A DRY DAY AND LIKELY WILL BE SO FOR MOST...BUT DO NOT SEE ENOUGH OF DRYING TAKING PLACE TO PREVENT ISOLATED ACTIVITY DURING PEAK HEATING. THAT NIGHT AND INTO TUESDAY WILL MAINTAIN A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS...A BIT HIGHER IN THE NORTHWEST THAN SOUTH...IN RESPONSE TO THE UPPER WAVE SLIPPING THROUGH THE AREA. IN GENERAL...LEANED TOWARD THE WARMER NUMBERS FROM MOS THROUGH THE SHORT TERM...ESPECIALLY ON SUNDAY WHEN THE MET IS INEXPLICABLY COOLER THAN THE MAV BY SEVERAL DEGREES. AS FOR POPS ENDED UP NEAR A BLEND OR SLIGHTLY HIGHER THROUGH THE PERIOD...BUT MUCH CLOSER THE WETTER MET NUMBERS ON TUESDAY THAN THE MAV. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED THE LONG TERM PORTION OF THE FORECAST ALSO FEATURES FAIRLY GOOD AGREEMENT REGARDING THE LONGWAVE PATTERN OF A LOW AMPLITUDE TROUGH IN THE EAST AND RIDGING TO THE WEST. THE GFS IS A BIT STRONGER WITH A TROUGH SWINGING THROUGH THE GREAT LAKES WEDNESDAY THAN THE MORE CLIMATOLOGICALLY FAVORED ECMWF FROM 00Z ON THE 5TH. AS A RESULT HAVE LEANED HEAVILY ON THE OPERATIONAL ECMWF FOR THE EXTENDED FORECAST. WHICH DOES BRING A MORE GENTLE WAVE THROUGH THE AREA MIDWEEK BEFORE GRADUALLY BUILDING A RIDGE NORTH FROM THE DEEP SOUTH FOR THE FIRST PART OF THE WEEKEND. WHILE THE GFS IS SIMILAR WITH THE RIDGE LATE IN THE PERIOD...ITS NORTHERN JET STREAM IS ALMOST 180 DEGREES OUT OF PHASE FROM THE ECMWF. HOWEVER...FOR EAST KENTUCKY/S WEATHER NEXT WEEKEND THIS WILL BE IMMATERIAL. SENSIBLE WEATHER IN THE EXTENDED WILL FEATURE CONTINUED UNSETTLED CONDITIONS AS A FRONT SAGS INTO THE AREA FOR WEDNESDAY WITH HIGH CHANCE TO LIKELY POPS IN ORDER. THIS FRONT WILL ALSO BE SLOW TO CLEAR...PER THE ECMWF AND CLIMATOLOGY SO HAVE RUN WITH MODERATE POPS THROUGH THURSDAY...KEEPING THEM HIGHEST IN THE SOUTH. THIS IS A GOOD DEAL DIFFERENT THEN THE GFS AND ITS IDEA OF SWEEPING THE FRONT THROUGH AND DRYING US OUT THURSDAY THROUGH SATURDAY. THE ECMWF WITH ITS WEAKER FRONT ALSO PUSHES RETURN MOISTURE BACK INTO THE AREA QUICKER THAN THE GFS RESULTING IN CONTINUING POP CHANCES FRIDAY AND SATURDAY DESPITE THE BUILDING UPPER RIDGE. TEMPS THROUGH THE PERIOD WILL BE NEAR NORMAL FOR THIS TIME OF YEAR...WARMING TO ABOVE NORMAL FOR NEXT WEEKEND. && .AVIATION.../18Z TO 18Z/ ISOLATED TO SCATTERED IFR/MVFR SHOWERS AND THUNDERSTORMS WILL POP UP ACROSS THE AREA THROUGH EARLY THIS EVENING. HAVE ONLY INCLUDED A VCTS IN THE TAFS SINCE THE CONVECTION WILL BE MORE OF THE HIT OR MISS VARIETY. IFR/LIFR FOG WILL LIKELY FORM AGAIN LATER TONIGHT...WITH SOME STRATIFICATION LIKELY PAST 08Z. IFR DECK WILL THEN BURN OFF BY THE MID-MORNING HOURS TOMORROW...WITH VFR CONDITIONS RETURNING THEREAFTER. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF LONG TERM...GREIF AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 4:00 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT SAT JUL 5 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 400 PM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS EVENING. SOME OF THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...POSSIBLY LEADING TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL TOTALS OR OCCURRENCES OF FLOODING. GEOGERIAN/GREIF
In the hours before
Special weather statement, Jul 5, 5:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 530 PM EDT SAT JUL 5 2008 KYZ109-112-113-052215- MAGOFFIN-BREATHITT-KNOTT- 530 PM EDT SAT JUL 5 2008 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN MAGOFFIN AND EASTERN BREATHITT AND NORTHWESTERN KNOTT COUNTIES THROUGH 615 PM EDT SATURDAY EVENING... AT 530 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED OVER SOUTHEASTERN BREATHITT COUNTY...MOVING EAST AT 13 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 45 min |
| Jul 4, 8:47 PM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Jul 5, 12:39 AM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 8 hr |
| Jul 5, 9:00 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Pike | 3 hr |
| Jul 5, 9:30 AM EDT | Flash Flood Warning | JKL | Floyd, Magoffin | 2 hr |
| Jul 5, 3:26 PM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Jul 5, 3:32 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 5, 4:47 PM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| Jul 5, 7:20 PM EDT | Areal Flood Advisory | JKL | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.